Monday, 5 March 2012

Pros and Cons of Medication

So, I've still not been great at posting here. Sorry. I've taken a lot of time to think about what I want to write, as I don't want to turn this into just a forum for my low moods and complaints.
I thought I'd write about medications, as I know it's something a lot of people have questions about and are unsure of. I will remind you, I'm not a medical professional, and you should always talk to your doctor/therapist about medication before making any changes - I'm just someone who has a fair amount of experience of depression, have done a lot of my own research and have a good biological/scientific background.

I have been medicated now for about 4 years - I suppose these days I sometimes forget that when I was first prescribed these meds I was scared and unsure, as I think a lot of people can be. I was prescribed Citalopram, starting off at 10mg with a quick progression to 20mg then 30mg, I now take 40mg daily.
This wasn't my first experience with medication and I was initially reluctant to go back down that road. I was first prescribed antidepressants when I was 16, when I was put on Venlafaxine. I never got along with it. The initial side effects included extreme nausea, I spent a whole evening sat in the bathroom expecting to throw up at any moment, although that did subside over a few days. Mainly, I just never felt any improvement in my mood. I was more able to get out of the house and socialise, but I felt like I was still a sad, unhappy person trapped behind a happy, 'normal' mask - it all felt like I was taking the medication for other people, so they saw a happier version of me, even though I still felt terrible inside. Whenever I would tell my doctor I wasn't feeling better she just upped my dose until I was taking huge capsules, the maximum amount you could take outside of hospital. After about nine months I was so sick of how the meds made me feel I told the doctor I wanted to stop taking them and she didn't try to change my mind. I did follow the advice to reduce the dosage over time and not just stop taking the pills, but I did reduce my dose quicker than was advised. I just wanted to get off the meds and had no intention of ever going back to them.

I only finally reconsidered when, at the age of 22, it all got too much to bear. My depression had not really ever left me, only gone through cycles of better and worse times; I was paranoid, antisocial, unhappy in my relationship, terrified of failing my degree and my mum had recently been diagnosed with cancer. I went to see my doctor in the hope of getting referred to a therapist, but was open to the possibility of medication - I was willing to try anything to feel even a little bit better. So, that's how I ended up taking Citalopram.

I don't really remember what it was like when I started taking it. I know I didn't feel instantly better, any antidepressant should be given two weeks to begin to take effect, but even after that I still didn't really feel better, hence my increase in dose. I remember increased feelings of anxiety early on, like my heart was racing and could jump out of my chest, for no apparent reason; I was advised to avoid caffeine (but didn't really), and fortunately the anxiety only occurred occasionally and only for a week or so. Then, things started to feel better - stronger and more able to stay on top of things (I also found the courage to end my long but very unhappy relationship).

Known possible side effects of Citalopram include; drowsiness, insomnia, nausea, weight changes, vivid dreams, frequent urination, decreased sex drive (hard to determine as depression usually hits your sex drive anyway), anorgasmia (inability to orgasm), dry mouth, increased sweating, trembling, diarrhoea, excessive yawning, fatigue, bruxism (grinding/clenching of teeth), vomiting, cardiac arrhythmia (abnormal heart beat), blood pressure changes, dialated pupils, mood swings, headache and dizziness. If you do take or are considering taking Citalopram, don't let the list of side effects put you off before you've given the medication a chance. In the majority of cases, the benefits far outweigh the side effects, and if you are ever concerned about any side effects, do talk to your doctor!

I know a few other people who have also taken Citalopram and experienced symptoms that I didn't really notice. One friend had her appetite and sleep really disturbed. I had never really had a good sleep pattern, so I didn't notice much change on that front, and my diet has always been a bit lacking too. I know she found the sleep disturbance so bad that she stopped taking Citalopram. I do find I grind my teeth in my sleep sometimes, usually if I'm stressed, so I don't know if that's a side effect or just a stress effect!

Despite my reservations, I am very glad I made the move back to being medicated. At some point I do intend to stop taking them, but I don't want to get ahead of myself - how long you take any medication should be completely up to you though. Things aren't perfect, I still have ups and downs, sometimes I still have really bad downs, but that's ok. Everyone has ups and downs, the fact that I still experience these reassures me that the meds don't just completely numb all genuine emotions - I don't want to take these meds to be super happy-clappy and unaware of reality, I just want a little boost to help me pick myself up.

My advice on medication is pretty simple - it can help, if you find the right one. I don't think it is ever the only solution or a cure, but a means of taking the edge of the worst parts of your depression, whether that's anxiety or low moods or agoraphobia etc. I see medication as a way of enabling you to do other things that will make more of a long term difference - getting out, being able to work/study, seeing friends and socialising and, of course, seeking the help of a therapist. Finding a counsellor/therapist isn't always easy, but is really worth while, I truly believe that therapy is the only true way to get better and stay better. Ask your doctor about what NHS services are available in your area, there are also charities and other groups that offer help and support, and students may find that their college or university has a mental health support service. I exhausted all other routes and am now seeing a therapist privately, it is far from cheap and I rely on help from my parents to pay for that, but it has made such a dramatic difference to me and my life. I'm not sure I would have made the same progress without the initial help of the medication.
Also, make sure you have a doctor you trust and get along with. You have to be able to talk about your needs and feelings and how you are finding any particular medication. Don't suffer a medication that doesn't suit you - it really isn't a one pill fits all situation. I know it is easier said than done - in your worst moments communicating how you feel can feel like more than you can manage. If you find it helps, write down what you want to say, then either use it as a prompt or just give it to the doctor to read. If you really feel the doctor you are seeing isn't helping you, don't be afraid to ask to see another doctor. I have seen loads of different doctors and therapists and have turned up with letters and lists on many occasions.

Always put yourself first. You deserve to feel good and enjoy your life. Please believe that.

If you have any other questions please do get in touch and I will see if I can help.

Best Wishes and Hugs,

Betty
x